Cardiac Question #15
The nurse is caring for a post-surgical client. During the assessment, the client complains of sudden onset of pain to the right lower leg. The right lower leg is swollen, reddened, and warm to touch. What is the most appropriate action by the nurse?
- Administer 10,000U dose of subcutaneous heparin followed by continuous IV Heparin.
- Inform the physician that the client has signs and symptoms of venous thrombosis.
- Ambulate the client immediately to restore circulation.
- Place heating pad to right leg for 15 minutes followed by smaller size compression stockings.
The correct action is to inform the healthcare provider. The nurse may expect to administer heparin or other anticoagulant; however, such an order may not be obtained without consulting with the provider. Ambulating may cause the clot to break off and enter the circulation. Placing heat followed by tight compression stockings is not a priority action, and may cause the clot to break off.
Test Taking Tip